Medication not working

Has anyone ever tried to ween themselves off of sinemet. My mom is 80 years old and has had Parkinson's for six years. She has a very mild form of Parkinson's and I think the Parkinson's medicine is making her worse and other areas. I'd like to see her try something natural instead. She fights dizziness even while sitting. Her BP is all over the place. She will have extended periods where the meds don't do anything.

14 Replies

oldestnewest
  • Besides the dizziness and blood pressure issues is she having other things going on since starting the sinet? How long has she been on it and what is the dose?

  • She has been on Sinemet for six years with increasing doses. She did great for 4 years. For the past 2 years she has struggled with dizziness, OT, apathy, leg pain and cramps and will rarely leave the house. Shes been to numerous doctors for this but it always points to PD. She was taking 5 25/100 per day. Entacapone was added and helped initially but not for long. She's been on zoloft 50 mg for several years. She almost always has a period when her meds do not kick in for her at all until her next dose hours later. This happens daily. She has lost 50 pounds because she's afraid to eat because her meds won't work. Entacapone was added but that made her worse. The sinemet has been changed to extended release 50/250 3 x. Then a mix of The extended release and the immediate release. All they do is play around with the meds. They added Buspirone and that made her too shaky. She's only a 7 on the PD scale and I feel like maybe she doesn't really have PD and the PD meds are the cause of her problems. . .

  • I really feel for you and your mum. No simple answer to these problems. With age we get more sensitive to meds so It is really difficult to control symptoms adequately. Does she live alone?

  • No she lives with my 85 yr old dad. He has lewy body dementia. I live right across the street

  • For the length of time she has had PD 500mg was not much of a Sinemet dose. I take a Sinemet equivalent 50/200 CR (controlled release) 3x /day for a total of 600mg levodopa, so for her the 750 mg levodopa should be ok. I doubt the levodopa is the cause of her problems - it's the continuing damage of PD itself.

    The dizziness could be a result of low blood pressure. Have you checked here BP both sitting and standing? If it is a BP problem there are ways to address it depending on the details of her condition.

    What do you mean by OT?

    What have you tried for her leg cramps? How have the meds affected them?

  • Thanks. The OT is referencing Orthostatic Hypertension. He BP will drop to the 80's even when she is sitting.

  • Just FYI Orthostatic Hypertension is referred to as "OH" rather than OT. I take it by 80's sitting you are referring to systolic. What is her BP reclining, and standing? If it is low all the way around it is not OH, just low BP. OTOH if it is excessive when reclining it is OH+SH, supine hypertension. These distinctions are essential when deciding how to treat. In any event, this BP problem is most likely the cause of what she is calling dizziness, and is most likely treatable, depending on the foregoing details.

  • ugh, you sound like you've got a plateful. All I can suggest is that if you want to go off the sinemet do it slowly, when I did it I used a pill cutter and reduced them by roughly 1/4 a time for a week. I also am an advocate of medication "holiday" at times especially for dementia as with my mother, we found out that way that she had some permanent side effects from the anti-psychotics they had her on but parkinson seems to be a different story. I'd be a bit wary on stopping everything since she's having on/off periods clearly the LD helps her? Do you go to the dr appt with her and ask the questions that you have like does she actually have PD? If she really is having on/off periods with LD then it would seem she does.

    Hard times for you, the way that everyone with Parkinson has a different experience to the next person is a really frustrating thing. Maybe someone else will have some good advice, i'm just feeling for you and having a glass of wine so talking too much.

  • I do go to the doctors with her. They say that since she does get some relief from LD then she has it. Thanks for the input

  • Actually , for the Parkinson disease in terms of pathology we can see that it has an effect in the mid brain particularly part of basal ganglia called substantia nigra compacta (SNc) . Whilst dopamine neurotransmitter has lost due to the disruption of this coronal section results of degenerative Brain formative . On the other side it takes to increase a number of production Dopamine L-dopa medicine as precursor for dopamine , so for this scenario it is important to check her again in FMRI or CT scan to ensure other parts of the brain their functions . Secondly as a general try to give her balance diet such as diet plenty of fruits and vegetables because it might help her in normal brain functioning as we use food as medicine . Monitor her blood pressure and also make sure to have occur depression if there is lack of sleepiness and restless BP can goes up as a result of these condition . And finally consult with your doctor and inform regularly any recurrence or unusual condition appear .

  • Thanks for the info

  • Sorry if my response is a repeat of another post !

    Bsaggio, I feel for you, and because each Parkinson patient has experienced different results taking Sinemet, I would consult with your Mom's doctor for medical advice.

    Here is my story:

    Diagnosed 5 years ago by a Dr Neurologist, second opinion by a Movement Disorder Neurologist , even though resisting taking medication, I got convinced by Drs and family members that it would improve quality of life! I started then Sinemet and it was increased to 8 a days as PD progressed but it never removed all disorders!

    For my first time, I have participated in a Clinical Research “Neurodegeneration and Brain Function in Aging with Parkinson Disease” . On 8/18 an MRI was taken while OFF medications since 6 pm the day before - 1st time on No medication since diagnostic - in the morning I had many times Dystonia, freezing, needed my husband help for me to get ready...To our astonishment after noon I was able to get off the car by myself and then to walk on to the registration desk , perform many movement tests, take the bus, first golf cart ride , MRI etc ...with no problems , was fine and surprised from the positive result !!

    I still have Parkinson, I feel it every days, my left arm does not swing, slow movement, stiffness,problems with coordination, rhythmic muscle contractions, slow bodily movement, fatigue,anxiety or apathy, facial expression,blank stare, constipation, neck tightness, small handwriting, unintentional weight loss etc....

    But with my Doctor's help Sinemet over 7 weeks has been decreased from 8 to 4, I feel much better, more energy, less apathy, no more freezing!!

    Best to your Mom!

    Chantal

  • We sold a car that we did not use to a couple. The men's step mom had Parkinson's and they told me maybe I should call them and talk to them since I told them I had Parkinson's. I talked on the phone to the couple they were in there later seventies. When I got finished the hair on my head was standing up. The husband told me his wife was on 8 medications spaced throughout the day 28x. Very proudly he told me that she still plays golf. At the same time he told me that neither one of them is getting any sleep because she has so much movement, jumping during the night in bed. When I talked to the lady she sounded very upbeat almost to the point as if she was on speed. I have no experience with the drugs but that is what I imagine. This has left a real impression on me. Mary

  • Thanks. That was very helpful. We just got an appointment with a different doctor but it isn't until January. I think they want to put her on Rytary. They said she would have to be weened off the Sinemet before coming in. She does not like that idea. Hopefully the doctor will give us some instruction on how to ween her and I will be able to convince her to do it Thanks @Bouffere85

You may also like...